Lipitor Atorvastatin Calcium, Omerprazole, Type 2 Diabetes, Diabetes Clinic, Self Medication
SUSPECTED ADVERSE REACTION TO LIPITOR 10mg TABLETS. Wed 02 March 2005. I have Type 2 Diabetes and live in the UK. In Dec 2003 I had my annual medical at the local Diabetes And Endocrine Clinic. Consequently, my Doctor (GP) had been advised by the ... more »
SUSPECTED ADVERSE REACTION TO LIPITOR 10mg TABLETS.
Wed 02 March 2005.
I have Type 2 Diabetes and live in the UK. In Dec 2003 I had my annual medical at the local Diabetes And Endocrine Clinic. Consequently, my Doctor (GP) had been advised by the Clinic to prescribe a Statin to reduce my cholesterol level that had been measured as '5.2 borderline raised'. Subsequently my GP had prescribed ATORVASTATIN CALCIUM (LIPITOR), 10mg tablets, 1 per day that I have taken at night.
Just over a year later, during the week commencing 7 Feb 2005, I had begun to experience fairly severe muscle pains in my chest, back, ribs and forearms. The chest pains were similar to angina pains of which I have had previous experience and because of which I take a 10mg Adalat Retard tablet twice daily plus a 75 mg Aspirin tablet once daily. However, these pains did not manifest themselves through exertion, were not abated by rest and warmth and I did not lose mobility. From the outset the bouts of pains had occurred at regular intervals and could be temporarily abated by sitting still. Because I had been carrying out an extensive DIY task that had involved twisting various tools in cramped conditions I believed that I had strained muscles in my chest, back and forearms. I began self-medication with Paracetamol and Ibuprofen. There was no apparent improvement in my condition and the bouts of pain were becoming more longer lasting, more frequent and more severe.
One week later on Wed 16 Feb 05 I had visited my GP and reported the pains. He took my blood pressure and examined my chest. His opined that the cause of the pains could be a stomach acid reflux and prescribed 1 x 20mg Omerprazole capsule nightly. I had begun this medication on the night of 16 Feb 05. It had had no noticeable effect on my condition.
The following day, Thur 17 Feb 05 I had travelled to and from the Diabetes Clinic for my 'annual' check up. During the examinations it was commented on that my pulse rate was unusually high; no comment had been made regarding my blood pressure. On that day the pains had recurred in various intensities from about 9.30am onwards and increased in severity until they had become excruciating by the time I had returned home at midday. I was able to relieve the pains by sitting immobile for about 30 minutes. There had been a lengthy recurrence in the evening.
This sequence of pain onset had been repeated daily, and the occurrences had become more frequent, until Mon 21 Feb 05 when the pains had woken me at 4.45am and had not abated until late afternoon. The pains had recurred in the late evening and continued through the night into following morning of Tue 22 Feb 05. I had not been able to fully control the pains with the analgesics that I had been using and the pains continued throughout the day.
It was at this stage the I had recalled that I had read items in the 'Diabetes UK' magazine concerning adverse reactions to statins, which I now re-read. Subsequently, I researched various Internet web sites (including this one) dealing with the same subject. What I discovered led me to decide not to take the prescribed Lipitor tablet at 11 pm on the night of Tue 22 Feb 05.
The severe pains continued throughout the evening of Tue 22 Feb 05 and into the night, preventing me from sleeping. However, by 7.30am on Wed 23 Feb 05 the pains had begun to abate and by 2pm I was pain free except for a feeling of soreness or bruising in the upper chest and back regions. During the period that I had suspected an adverse reaction to Lipitor I had frequently drunk glasses of water in half pint quantities. I did not experience any severe pains during the rest of Wed 23 Feb 05 and I was able to sleep normally during the night.
On Thurs 24 Feb 05 I had walked from my house to shop and it was a very cold day. After I had walked for about half a mile I began to experience moderate muscle pains at the right side of my upper chest, right underarm area and rear shoulder area. They did not appear to me to be angina pains, which I have experienced. These pains had abated after I had returned home. I attributed the pains to upper chest and shoulder muscle movement when I walked and moved my arms.
On Fri 25 Feb 05 after getting up from bed I felt a dull ache\stiffness in my upper chest and back muscles, which was uncomfortable but did not require analgesic relief.
Sat 26 Feb I had again walked for about a mile from my house when I began to experience muscle pains at the right side of my upper chest, right underarm area and rear right shoulder area. These pains felt less intense than on Thursday and had abated when I had returned home.
On Mon 27 and Tue 28 under the same circumstances, the pains had further diminished. On Tue morning I had some restricted movement when I turned my head fully to the right and later the same day I carried out a task that required some physical effort involving both arms and shoulders, over a couple of hours. I was able to complete the task with no ill effect.
The following day I consulted my GP and gave him a more detailed version of this report. He seemed too busy to read it and appeared sceptical of my claim that Lipitor might be the cause of the recurring pains. His revised opinion was that the pains could be attributed to angina. He wanted me to continue taking Lipitor but I advised him that I had lost confidence in statins and that I was fairly confident that I did not have angina pain (I hope that I am not proved wrong!). He asked me to discuss the matter further with the Practice Nurse, which I did.
I advised the nurse that I did not want to continue taking statins of any type and would prefer to try control by diet if necessary. The nurse was sympathetic to my point of view and advised me that she would research a possible alternative to statins. She has arranged for me to have a pre-breakfast blood test to determine my present cholesterol levels. I have not resumed taking Lipitor and I am determined not to do so.